Does anyone take Rivaroxaban and an anti-inflammatory?

I am currently on Bisoprolol and Aspirin for PAF. My cardio recently prescribed Rivaroxaban instead of the Aspirin. Unfortunately, I also take a large daily dose of anti-inflammatory for ankylosing spondylitis which makes me very nervous about taking an anti-coagulant that has no reversal agent if you have a bleed. Cardio recommended I take a stomach protector. Has anyone else been in this position?

6 Replies

  • The important thing to know is that aspirin is of no value in stroke prevention for patients with AF.. In fact due to the possibility of causing stomach bleeding it is actually of net harm. I would speak to my cardio about the combination if I were you although I couldn't comment myself.


  • Hi Loukas,

    Welcome to the forum.

    You have a valid concern. But I believe your Cardio is balancing the risks of Stroke vs Bleeds. Although I am not a medical specialist I would be more concerned by taking your anti-inflamitory with aspirin for 2 reasons.

    First, knowing that aspirin provides almost no protection from stroke caused by clotting (AF type stroke) you have a much higher chance of stroke and also the chance of internal bleeding.

    And secondly with internal bleeds. Most are stopped by platelets building up and adhering around the bleed. These bleeds are not normally stopped by blood clotting due to the bloods movement. Because Aspirin helps prevent the platelets from sticking together I would think that it would increase the chances of an internal bleed over an anticoagulant.

    For myself I think I would feel better about taking an anticoagulant rather than the aspirin.

    You are correct about the lack of a reversal agent, But with the new anticoagulants the lifespan (for lack of a better term) in the system is reported to be much shorter than that of warfarin. While with warfarin you can inject the reversal agent into the system they report that it will take almost the same amount of time for it to lower the INR as does stopping the new anticoagulant.

    As I said, I believe you have a valid concern and I would ask my Cardio to explain his reasoning and decision about this.

    Again, Welcome to the forum and hope to hear more from you.


  • Hi Loukas.

    I take Rivaoxaban, I have been told not to be too concerned re the current lack of reversal agent. It was explained to me in similar terms as Tim's response above. My A&E Consultant cousin also assured me I should not over concern myself re this. I was switched Rivaoxaban from aspirin back in February. I feel safer stroke wise now I am on an anticoagulant. I also take a Proton Pump Inhibitor - Lansoprazole for stomach acid issues.

    I do not take anti inflammatory drugs so cant help there, sorry. However I find my chemist is quick to let me know if there are any drug interactions I should be made aware of. Ask your pharmacist and/or your doctor to put your mind at rest.

    Kind Regards


  • Hi Loukas!

    I'm glad everyone is learning not to be too concerned of lack of a reversal agents for these newer anticoagulants, for as Tim alluded, the short half-life of the drug means that it clears the body quickly. Taking it with NSAID's (non-steroidal anti-inflammatory) drugs is cause for some concern because the two types of drugs work together to increase your risk of a bleed. I would definitely speak to your cardiologist and rheumatologist or whoever treats your ankylosing spondylitis to make sure they agree that this is ok.

    Meanwhile, make sure you call your doctor or get medical help right away if you develop any of these signs or symptoms of bleeding:

    Unexpected bleeding or bleeding that lasts a long time, such as:

    Nosebleeds that happen often

    Unusual bleeding from gums

    Bleeding that is severe or that you cannot control

    Red, pink, or brown urine

    Bright red or black stools (looks like tar)

    Cough up blood or blood clots

    Vomit blood or your vomit looks like “coffee grounds”

    Headaches, feeling dizzy or weak

    Don't stop taking your anticoagulant, but do double check about the NSAID.

    Hope this helps.

  • Thank you all for this good info. I think the wisest solution would be to drop the anti-inflammatory although my rheumatologist won't be too happy. However, It's reassuring to learn that these new anticoagulants have a fairly short lifespan. As my cardio prescribed them to be taken at night they will be in my system at least eight hours before I'm up and about!

  • Hi Loukas

    I've been put on Rivaroxaban instead of aspirin and no longer take Ibuprofen.... a definite no-no , From now on I take Paracetamol /Codeine for my osteoarthritis. Since being on them haven't had any bad side effects...fingers crossed; & apparently they peak about 1-2 hours after ingestion and only last 24 hours. Went to dentist y'day and had no problem with the treatment but had it been an extraction he said to come towards the late afternoon as I take them in morning.

    My cardio never said they could be taken at night so shall inquire about that for me !



You may also like...